Texas, 2010

Hail in Texas, November 1, 2010

November 1, 2010 · NWS EWX · 4 events in 1 county or zone

A cold front moved through South Central Texas and combined with deep moisture from the Gulf of Mexico to cause isolated thunderstorms a few of which produced severe size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved through South Central Texas and combined with deep moisture from the Gulf of Mexico to cause isolated thunderstorms a few of which produced severe size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Nov 1, 9:13 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Nov 1, 9:13 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1013 PM CDT MON NOV 1 2010

.UPDATE...
HAVE ISSUED SEVERE THUNDERSTORM WATCH FOR MUCH OF SOUTH CENTRAL
TEXAS THROUGH 10Z OR 5 AM. THUNDERSTORMS WERE DEVELOPING ALONG THE
COLD FRONT FROM EAST OF SAN ANTONIO TO LA GRANGE TO EAST OF
BRENHAM WHILE OTHER ELEVATED STORMS WERE DEVELOPING BEHIND THE
FRONT. STORMS ASSOCIATED WITH THE COLD FRONT MAY PRODUCE LARGE
HAIL AND DAMAGING WINDS WHILE BEHIND THE FRONT ONLY LARGE HAIL IS
POSSIBLE. HAVE TWEAKED SOME SENSIBLE WEATHER GRIDS FOR TONIGHT
INTO TUESDAY, OTHERWISE ONGOING SOUTH CENTRAL TEXAS FORECAST IS
ON TRACK.

&&

.PREV DISCUSSION... /ISSUED 625 PM CDT MON NOV 1 2010/

AVIATION...
THE COLD FRONT HAS SLOWED OVER THE PAST SEVERAL HOURS AND IS
HAVING A HARD TIME MOVING THROUGH OUR TERMINALS. EXPECT IT TO MOVE
THROUGH IN THE NEXT FEW HOURS. AS IT DOES WINDS WILL SHIFT TO THE
NORTH AND THERE IS A CHANCE FOR TSRA IN THE AUSTIN AND SAN ANTONIO
AREAS. HAVE INCLUDED TEMPO GROUPS FOR TSRA STARTING IN AUS AT 01Z
AND ENDING AT SAT AND SSF AT 06Z. TS COULD PRODUCE STRONG WINDS
WITH GUSTS UP TO 40 KTS AND HAIL. DRIER AIR AT DRT WILL MAKE
PRECIP UNLIKELY THERE. TIGHT PRESSURE GRADIENT BEHIND THE FRONT
WILL MAKE FOR STRONG GUSTY WINDS TOMORROW.

PREV DISCUSSION... /ISSUED 323 PM CDT MON NOV 1 2010/

.CORRECTED FOR PRELIMINARY POINT TEMPS/POPS...

DISCUSSION...
THE MAIN WEATHER CONCERN FOR THIS FORECAST PACKAGE IS THE POTENTIAL
FOR SEVERE WX THIS EVENING INTO EARLY TONIGHT.

THIS AFTERNOON A PRE-FRONTAL SFC TROF WAS MOVING INTO THE HILL
COUNTRY WHILE THE TRAILING COLD FRONT WAS MOVING THROUGH TEMPLE
AND LAMPASAS. SPC HAS PLACED PARTS OF OUR CWFA IN A SLIGHT RISK
OUTLOOK AREA FOR TONIGHT...EAST OF A LINE FROM COTULLA TO KNIPPA
TO TAYLOR. THIS INCLUDES THE AUSTIN AND SAN ANTONIO METROPOLITAN
AREAS. A LOOK AT THE VAD WIND PROFILES DEPICTS SOUTHWEST WINDS
BECOMING SOUTHERLY IN ADVANCE OF THE COLD FRONT WHILE THE AWIPS
TOTAL BLENDED PW GRAPHIC SHOWS PWS OF 1 INCH OR GREATER IN THE
OUTLOOK AREA. COMBINED WITH THE SYNOPTIC SCALE ASCENT ASSOCIATED
WITH THE APPROACHING UPPER LEVEL LOW PRESSURE SYSTEM...THERE IS
THE POTENTIAL FOR ISOLATED SEVERE TSTMS THIS EVENING. THE BUFKIT
ANALYSIS INDICATES THAT STORMS MAY INITIALLY BE MULTI-CELLULAR
PULSE SEVERE WITH HAIL BEING THE PRIMARY THREAT. THEN THE STORMS
WILL TRANSITION TO A SQUALL LINE WITH DAMAGING WINDS BEING THE
MAIN SEVERE WX THREAT. THE THREAT OF SEVERE TSTMS WILL WANE AFTER
1 AM AS THEY EXIT OUR SOUTHEAST COUNTIES.

TUESDAY WILL BE CLOUDY...WINDY AND COOLER IN THE WAKE OF THE
FRONTAL PASSAGE. THE UPPER LEVEL LOW WILL BE SINKING SOUTHWARD
ACROSS OUR REGION WHICH WILL RESULT IN ELEVATED POST-FRONTAL
SHOWERS MAINLY EAST OF HIGHWAY 281. THE UPPER LEVEL LOW WILL
CONTINUE TO MOVE SOUTHWARD TO THE LOWER TEXAS COAST ON WEDNESDAY.
HOWEVER WRAP-AROUND CLOUDINESS AND POST-FRONTAL LIGHT RAIN WILL
PERSIST ACROSS THE EASTERN HALF OF OUR CWFA. HIGHS ON WEDNESDAY
WILL STRUGGLE TO REACH 60 DEGREES ACROSS OUR EAST AND NORTHEAST
COUNTIES DUE TO PCPN AND EXTENSIVE CLOUD COVER.

SUNSHINE WILL FINALLY RETURN ON THURSDAY AS THE UPPER LEVEL LOW
MOVES OVER THE GULF OF MEXICO. AFTERNOON TEMPERATURES ON THURSDAY
WILL BE IN THE 70S AS THE NORTHERLY LOW LEVEL FLOW CONTINUES.

COLD NIGHTS AND MILD AFTERNOONS WILL RETURN TO THE REGION FRIDAY
AND SATURDAY AS SURFACE HIGH PRESSURE BUILDS SOUTHWARD ACROSS
TEXAS. MORNING LOWS ON SATURDAY WILL BE AROUND THE FREEZING
MARK ACROSS THE HILL COUNTRY...MAINLY IN SHELTERED VALLEYS.

THE SURFACE RIDGE WILL SHIFT EASTWARD BY THE END OF THE WEEKEND
ALLOWING LOW LEVEL GULF MOISTURE TO RETURN SUNDAY NIGHT INTO
MONDAY MORNING. THIS WILL BE OUR NEXT OPPORTUNITY FOR FOG.

MODELS ARE IN GOOD AGREEMENT WITH THE SOUTHWARD MOVEMENT OF THE
UPPER LEVEL LOW PRESSURE SYSTEM CURRENTLY LOCATED OVER THE
OKLAHOMA/TEXAS PANHANDLES. FCST TEMPS ARE A BLEND OF THE GFS AND
NAM...BIAS CORRECTED TO ACCOUNT FOR LOCAL EFFECTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              56  71  49  61  50 /  40  20  30  20  10
AUSTIN BERGSTROM INTL AIRPORT  54  71  49  61  48 /  50  20  30  30  20
NEW BRAUNFELS MUNI AIRPORT     55  74  51  61  50 /  50  20  20  20  10
BURNET MUNI AIRPORT            52  66  47  61  46 /  40  20  20  20  10
DEL RIO INTL AIRPORT           56  78  48  73  50 /  10  -   -   -   -
GEORGETOWN MUNI AIRPORT        54  67  48  60  47 /  40  20  30  30  10
HONDO MUNI AIRPORT             53  78  48  67  46 /  40  10  -   -   -
SAN MARCOS MUNI AIRPORT        54  72  50  61  49 /  50  20  20  20  10
LA GRANGE - FAYETTE REGIONAL   57  70  52  59  52 /  60  20  30  30  20
SAN ANTONIO INTL AIRPORT       57  75  50  64  47 /  50  20  10  10  -
STINSON MUNI AIRPORT           57  76  52  64  49 /  50  20  10  10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/05
Hazardous weather outlook, Nov 1, 2:35 PM CST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
335 PM CDT MON NOV 1 2010

TXZ171>173-183>194-202>209-217>225-228-021200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
335 PM CDT MON NOV 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
FOR TONIGHT...A COLD FRONT AND UPPER LEVEL DISTURBANCE WILL MOVE
ACROSS SOUTH CENTRAL TEXAS THIS EVENING INTO EARLY TUESDAY. THESE
FEATURES WILL INTERACT WITH GULF MOISTURE TO GENERATE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS COULD
BECOME SEVERE GENERALLY ALONG AND EAST OF A LINE FROM AUSTIN TO
BOERNE TO KNIPPA TO LOMA VISTA. THE MAIN THREATS WILL BE LARGE
HAIL...DAMAGING WINDS AND BRIEF HEAVY RAINFALL. THE BEST THREAT
FOR SEVERE WEATHER WILL BE BETWEEN 8 PM AND 1 AM TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

In the hours before

Special weather statement, Nov 1, 9:16 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1016 PM CDT MON NOV 1 2010

TXZ171-188-020400-
GILLESPIE-LLANO-
1016 PM CDT MON NOV 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GILLESPIE AND
SOUTHWESTERN LLANO COUNTIES UNTIL 1100 PM CDT...

AT 1014 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR ENCHANTED ROCK STATION...OR 16 MILES NORTH
OF FREDERICKSBURG...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PRAIRIE MOUNTAIN...
  CRABAPPLE...
  ENCHANTED ROCK STATION...
  OXFORD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Nov 1, 9:18 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1018 PM CDT MON NOV 1 2010

TXZ172-020400-
BURNET-
1018 PM CDT MON NOV 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BURNET COUNTY UNTIL 1100
PM CDT...

AT 1014 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF LAMPASAS...MOVING EAST AT 15
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LAKE VICTOR...
  SUNNYLANE...
  WATSON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Nov 1, 9:21 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1021 PM CDT MON NOV 1 2010

TXZ193-207>209-223-020345-
BASTROP-CALDWELL-FAYETTE-GONZALES-GUADALUPE-
1021 PM CDT MON NOV 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GONZALES...EASTERN
GUADALUPE...SOUTHERN CALDWELL...NORTHERN FAYETTE AND SOUTHERN BASTROP
COUNTIES UNTIL 1045 PM CDT...

AT 1019 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ROUND TOP TO
LULING...AND MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LA GRANGE...
  MULDOON...
  RUTERSVILLE...
  THOMPSONVILLE...
  COLONY...
  WILLOW SPRINGS...
  FLOY...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Nov 1, 9:41 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1041 PM CDT MON NOV 1 2010

TXZ205-206-020415-
BEXAR-COMAL-
1041 PM CDT MON NOV 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BEXAR AND CENTRAL COMAL
COUNTIES UNTIL 1115 PM CDT...

AT 1039 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES EAST OF BULVERDE...OR 12 MILES SOUTHWEST
OF CANYON LAKE DAM...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NEW BRAUNFELS...
  SOLMS...
  GRUENE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Nov 1, 9:46 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1046 PM CDT MON NOV 1 2010

TXZ207-208-223-020430-
CALDWELL-GONZALES-GUADALUPE-
1046 PM CDT MON NOV 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GONZALES...EXTREME
EASTERN GUADALUPE AND SOUTHERN CALDWELL COUNTIES UNTIL 1130 PM CDT...

AT 1044 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR LULING...MOVING SOUTH AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PALMETO...
  OTTINE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Nov 1, 9:52 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1052 PM CDT MON NOV 1 2010

TXZ171-020415-
LLANO-
1052 PM CDT MON NOV 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LLANO COUNTY UNTIL
1115 PM CDT...

AT 1048 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR OXFORD...OR 14 MILES SOUTH OF LLANO...MOVING
EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KINGSLAND...
  SUNRISE BEACH VILLAGE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

The radar

The Austin/San Antonio radar (KEWX), 66 km away, was scanning. The volume nearest the first event began at 04:18 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Bexar

When
November 1, 10:17 PM CST
Where
Bexar County, 1.8 mi W of Leon Vly
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
29.470, -98.660

Hail, Bexar

When
November 1, 10:27 PM CST
Where
Bexar County, 4.27 mi W of Leon Vly
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
29.460, -98.700

Hail, Bexar

When
November 1, 10:34 PM CST
Where
Bexar County, 1.39 mi WSW of Leon Vly
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
29.460, -98.650

Hail, Bexar

When
November 1, 10:39 PM CST
Where
Bexar County, 4.43 mi WNW of Leon Vly
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
29.490, -98.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261128, 261129, 261130, 261131.